Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|Ellenmagellin - Sun Aug 12, 2007 12:50 am|
Age 53, Female, post menopausal, diagnosed a year ago with hypothyroid, extreme hair loss, dry itchy skin and breakouts, extreme exhaustion, and weight gain. I currently weigh 245lbs. I have been treated with Armour for the past year, was fairly well regulated but still felt very exhausted, dosage was increased and synthroid was added resulting in emergency room trip for chest pain and shortness of breath, continued use of the synthroid resulted opposite effect desired...my blood pressure dropped to 90 over 50 and I could barely stay awake, and could not "connect the dots" mentally. Doctor immediately discontinued the synthroid and resumed the original dosage of the Armour. I put on 30 lbs in a month and 1/2. I am just starting to feel better, but my joints are aching something terrible and I am getting a headache in my right eye almost daily, I have difficulty in bright light, still cannot tolerate temperature changes, hot or cold. Family history of thyroid on both sides of family both of my Mother's grandmother's...one had Graves the other had Goiter, on my Father's side, his mother was diabetic and his sister has hypothyroid. I have been treated by my family doctor and I am not confident he knows what he is doing...I feel like an experiment and my quality of life is sad right now. My mother passed away last year from colon cancer which spread to her liver. I have been in a law suit with my sister this past year over the estate. I'm sure the stress of her death, the ensuing battle and the grieving process have not helped matters. I would like to get your perspective on how best to approach my health issues. Are there any books that you can suggest for me to read and do you think I should ask my doctor for a referral to an endo specialist? If so, how do I find one that is reputable, what tests should I have and what questions should I ask? Thank you in advance for your response, I am really anxious to get back to my life and feel "normal".
|Dr. Chan Lowe - Thu Aug 16, 2007 12:50 am|
It is possible that your Armour thyroid hormone dose is not high enough. You may still be hypothyroid.
The best way to determine if you are getting the correct dose of thyroid hormone is by testing your thyroid stimulating hormone (TSH) level periodically. This is the hormone that normally tells the thyroid gland to make more thyroid hormone. If the body is even a little bit low on thyroid hormone the TSH will rise.
If your TSH is high it is likely you need more thyroid hormone. Synthroid works well for most people but some people have reactions like you have had to it.
Seeing an endocrinologist can be helpful if you and your doctor are having trouble getting your symptoms and thyroid levels under control.
Generally, your primary doctor can refer you to a good endocrinologist in your area.
|Ellenmagellin - Fri Aug 17, 2007 4:48 pm|
Currently I am taking a 90 and 15 on the Armour. I am going to schedule an appointment to meet with my Doctor this week and get current blood work to see where we are. I have read that if you take the medication in the evening before bed, it is absorbed better, what are your thoughts on that? Normally I take it first thing in the am on an empty stomach with water and wait 30 minutes before eating.
Thank you for your time and response. Reaffirming to know that he is probably doing all he can at this point and I need to be patient.
|Dr. Chan Lowe - Sat Aug 18, 2007 1:22 am|
I'm not particularly familiar with variations in absorption based on timing of the day. However, if it is absorbed better at night it will take a little less thyroid supplement to reach appropriate levels. Taking it during the day would mean a little more will need to be take to get the same effect in the blood.
The amount the body "sees" is actually the same with either method. In both cases the TSH levels will guide dosing amounts. The key is to try to be consistent on when you are taking the medicine if there is a variation in absorption.
|denise62arizona - Thu Dec 03, 2009 9:19 am|
I am a 47 year old female with an almost 27 year history with hypothyroid. I had been diagnosed with Hashimoto's a few years ago. My question is, due to life circumstances I do not have medical insurance at all. My husband makes too much money for me to qualify for any kind of assistance, yet not enough to pay out of pocket for medical. I was taking 2.75mcg levoxyl for many years before running out and having to stop cold turkey about 3 months ago. Since then I have become very non-functional. I do know that I have sugar issues, and am overweight (and getting progressively worse since stopping meds), have high blood pressure, and also high cholesterol. My arms and hands are always tingling and go numb at night, my lower back has lost feeling to the touch, and I have serious pain and burning in my legs and feet when I walk. My Dr. that I had in Az refused to give me any more meds without more blood testing (which I cannot afford out of pocket), and we have since been moved to Va by my husband's company. To get a new Dr here will cost even more because they all want $$$ up front and I have been told that because of my issues they will need me to get whole workups and labs that there is no way I can do. Labs will not even let me in the door without $$$ up front. What can I do? Is this something that maybe will lessen with time? As it stands right now I can barely get through a day. HELP!
Thank you for any input!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.